Alert archive / Wyoming / High Wind Watches in 2020
High Wind Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 5, 2020, 2:28 AM MST for 4 counties in Wyoming. It took effect at Jan 5, 2020, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 5, 2020, 2:28 AM MST (09:28 UTC)
- In effect from
- Jan 5, 2020, 8:00 PM MST
- Expired
- Jan 5, 2020, 1:21 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306 WWUS75 KCYS 050928 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 228 AM MST Sun Jan 5 2020 ...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH TUESDAY... .High wind warning shave been cancelled for Sunday morning. Winds will begin to increase again ahead of an approaching storm system late tonight and early Monday morning. Strong wind gusts to 60 mph are possible. WYZ106-110-116-117-060100- /O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1400Z/ /O.NEW.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 228 AM MST Sun Jan 5 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... ...HIGH WIND WARNING FOR THIS MORNING IS CANCELLED... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from this evening through Tuesday morning. The High Wind Warning has been cancelled. * TIMING...Until 7 AM MST Sunday. * WINDS...West 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie and along Interstate 25 near Bordeaux between Chugwater and Wheatland. In addition, areas of blowing and drifting snow will result in periods of low visibility and slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Strong winds can cause damage to structures and trees. Use caution if you must drive as high winds can cause blowovers and accidents. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ118-060100- /O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1200Z/ /O.NEW.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/ Central Laramie County- Including the city of Cheyenne 228 AM MST Sun Jan 5 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... ...HIGH WIND WARNING FOR THIS MORNING IS CANCELLED... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from this evening through Tuesday morning. The High Wind Warning has been cancelled. * TIMING...Through midnight tonight. * WINDS...West 30 to 45 MPH with gusts up to 60 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated risk for blow overs along north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ NEZ019>021-054-055-WYZ107-108-115-119-051030- /O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1200Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-East Platte County- Goshen County-Laramie Valley-East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Wheatland, Guernsey, Torrington, Bosler, Laramie, and Pine Bluffs 228 AM MST Sun Jan 5 2020 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. Strong wind gusts have subsided behind the cold front. Gusty winds will continue through Tuesday but damaging wind gusts are not expected. $$
1 follow-up statement
794 WWUS75 KCYS 052021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 121 PM MST Sun Jan 5 2020 ...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH TUESDAY... WYZ106-110-116>118-061200- /O.UPG.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/ /O.NEW.KCYS.HW.W.0002.200106T0300Z-200107T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 121 PM MST Sun Jan 5 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range, South Laramie Range Foothills and Central Laramie County Counties. * WHEN...From 8 PM this evening to 8 AM MST Tuesday. * TIMING...Until 7 AM MST Sunday. * WINDS...West 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ107-061200- /O.NEW.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/ East Platte County- Including the cities of Wheatland and Guernsey 121 PM MST Sun Jan 5 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...East Platte County County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 4, 10:50 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 4, 10:50 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 PM MST Sat Jan 4 2020
.UPDATE...
Issued at 1004 PM MST Sat Jan 4 2020
One last update for the evening to cancel the High Wind Warning up
in Converse county tonight. All other Warnings will remain in
effect until midnight (outside the wind prone areas) or may be
extended through early Sunday morning. Winds are starting to pick
up near the WY/NE border with gusts between 52 to 58 reported near
Harrisburg and Gering.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 145 PM MST Sat Jan 4 2020
Currently...Low pressure system tracking across northeast WYoming
this afternoon while a 1044mb surface high being analyzed over
northwestern Colorado. Resulting pressure gradient still to our
west this afternoon...mainly from Carbon County up into Natrona
and Johnson Counties. Casper has been blowing pretty good with a
peak wind report of 75 mph a couple hours ago. Still reporting
wind gusts of 65 mph. Rawlins has been pretty windy as well with a
few gusts over 50 mph earlier this morning. Latest CYS VWP has
been showing winds increasing off the surface...up to 40-45kts at
the lowest gate.
Not ready to give up on high wind headlines just yet as GFS does
show that gradient shifting eastward later this afternoon and
continuing this evening. Think the strongest winds east of the
Laramie Range are going to occur between the 00Z to 03Z time
period when GFS 750 and 800mb winds peak out at 60-65kts across
Goshen and Scottsbluff Counties. Gradients easing out west...so
timing of the Laramie Valley and northern Carbon County warning
end times still look good at 7PM.
A break in winds Sunday as gradients ease and 700mb winds decrease
down to 30kts during the day. Have another upper low tracking
across northern Wyoming. Graig/Casper 850/700mb gradients begin to
increase again after 03Z tomorrow evening. So after the current
wind headlines are over...we will likely be going right into the
next wind headlines...whether they be watches or warning.
.LONG TERM...(Tuesday through Saturday)
Issued at 145 PM MST Sat Jan 4 2020
Tuesday...Decent warming trend expected as heights and thicknesses
increase, with downslope warming west winds developing. With 700 mb
temperatures near -3 Celsius, expect maximum temperatures in the
upper 30s and 40s east of I-25, with upper 20s to mid 30s in the
valleys west of I-25.
Wednesday...The next fast moving shortwave trough aloft moves across
Wyoming, spreading increasing cloudiness for our forecast area along
with scattered mountains snow showers over our Snowy and Sierra
Madre Ranges due to orographics. Similar temperatures to Tuesday.
Thursday...Colder again in the wake of a cold front passage and with
more cloud cover. Still some orographic snow showers over the
western mountains.
Friday...Even colder with 700 mb temperatures near -11 Celsius,
yielding maximum temperatures in the teens west of I-25, and mainly
20s east of I-25.
Saturday...The flow aloft will quickly back from northwest to
southwest with winds increasing due to the projected low and mid
level gradients. This will also induce surface lee troughing and
warming temperatures a bit. Orographic snow showers continue over
our Snowy and Sierra Madre Ranges in moist flow aloft.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1042 PM MST Sat Jan 4 2020
VFR conditions currently at area terminals with strong winds
continuing into Sunday morning. Gusts at area terminals are
currently 30-35 kts with LLWS impacting terminals as a 65 kt jet
sits just off the surface. Winds will begin decreasing over the
next few hours and will drop down to 10-15 kts by mid-morning
Sunday. Lower clouds, cigs 6-10 kft, will move over the CWA late
Sunday afternoon with the next passing disturbance. Winds will
begin to increase again Sunday night for SE WY terminals along
with the chance for snow showers.
&&
.FIRE WEATHER...
Issued at 145 PM MST Sat Jan 4 2020
Windy period ahead through the upcoming week with periods of
strong winds. The first this afternoon when high pressure over
northwestern Colorado combines with a migratory low pressure
system tracking across northeast Wyoming. Still expecting winds to
pick up this afternoon and evening for areas along and east of
the Laramie Range. Next high wind event possible Sunday night
into Monday and another Tuesday. Afternoon humidities well above
critical levels...so fire weather concerns expected to be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 7 AM MST Sunday for WYZ106-110-116-117.
High Wind Warning until midnight MST tonight for WYZ107-108-115-
118-119.
NE...High Wind Warning until midnight MST tonight for NEZ019>021-054-
055.
&&
UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...GCCHazardous weather outlook, Jan 4, 3:48 AM MST, 22 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 348 AM MST Sat Jan 4 2020 NEZ019>021-054-055-WYZ101-103>108-110-115>119-051100- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 348 AM MST Sat Jan 4 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High Winds and a high blow over risk are expected today with strong downslope westerly winds. Use caution if driving. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY High Winds are expected early next week as another strong storm system is forecast to move through the area Monday. .Spotter information statement... Spotter activation will not be needed. WYZ109-111>114-051100- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 348 AM MST Sat Jan 4 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds are expected today along but widespread hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-051100- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 348 AM MST Sat Jan 4 2020 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Strong winds may develop this afternoon and evening. Use caution if driving as strong crosswinds can cause accidents. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jan 4, 9:14 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
01/04/2020 M57 MPH LARAMIE WY MESONET
WYDOT SENSOR AT BEAR CREEK NORTH OF
CHEYENNE. SUSTAINED WINDS 40 TO 45 MPH.
0900 PM NON-TSTM WND GST 9 ENE WOODS LANDING 41.17N 105.86W
01/04/2020 M60 MPH ALBANY WY MESONET
MESONET STATION FW4449 LARAMIE.
&&Local storm report, Jan 4, 9:42 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM NON-TSTM WND GST 2 W GERING 41.83N 103.70W
01/04/2020 M58 MPH SCOTTS BLUFF NE MESONET
SCOTTSBLUFF RAWS. SUSTAINED WINDS OF 42 MPH.
&&
TTRUDELLocal storm report, Jan 4, 9:50 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM NON-TSTM WND GST 13 NE CENTENNIAL 41.44N 105.96W
01/04/2020 M61 MPH ALBANY WY MESONET
WYDOT SENSOR AT QUEALY DOME, NORTHWEST OF
LARAMIE. SUSTAINED WINDS OF 43 TO 48 MPH.
&&
TTLocal storm report, Jan 4, 10:00 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 PM MST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
01/04/2020 M59 MPH ALBANY WY MESONET
WYDOT SENSOR AT STROUSS HILL. SUSTAINED
WINDS OF 35 TO 39 MPH.
0950 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/04/2020 M62 MPH CARBON WY MESONET
WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS
OF 40 TO 42 MPH.
&&Local storm report, Jan 4, 10:43 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM NON-TSTM WND GST 2 W GERING 41.83N 103.71W
01/04/2020 M59 MPH SCOTTS BLUFF NE MESONET
SUSTAINED WINDS OF 38 MPH.
&&
TTLocal storm report, Jan 5, 1:50 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
150 AM MST SUN JAN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM NON-TSTM WND GST 4 SSW KIMBALL 41.18N 103.68W
01/04/2020 M59 MPH KIMBALL NE AWOS
AWOS STATION KIBM KIMBAL AIRPORT - IBM.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:33 AM MST | Winter Weather Advisory | CYS | Albany, Carbon | 39 hr |
| Jan 5, 1:21 PM MST | High Wind Watch | CYS | Platte | 13 hr |
| Jan 5, 1:21 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 56 hr |
Nearby
High Wind Watches in Wyoming, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.